Stomach problems

Hi everyone this is my first post on the forum but I have had a lot of questions answered from others posts which have helped me a lot since my diagnoses 2 months ago. I have ET and am Jak 2 positive, I take 1000 mg of Hyd Thurs-Sun and 500 mg Mon- Wed and an asprin. I haven't had many side effects at all and the symptoms that I had suffered for several years have almost gone or subsided significantly. I should feel happy.

This week however I've felt quite down I think I was upset that I had to increase my dose as my platelet count hasn't come down enough and I've been getting headaches. Also I've had three bad nights with what I can only describe as a feeling in my stomach as though I've swallowed a cup of acid. This has kept me awake, I'm not sure why it's happening. I've had the sensation a few times at night and thought it was because I was taking the drug in the evening but continued to take one tablet before dinner. This week however it had been worse.

I've read some people have had to take anti acid tablets but I'm loathed to go down that route and take yet another drug. Does it sound as though that is what it is to those people who may have experienced this sensation. I'm guessing it's the drug.

15 Replies

  • When I was first diagnosed 10 years ago and put onto Hydroxycarbamide, I was prescribed anti gout tablets to counteract uric acid.

    I'm not sure if the hydroxy or the E.T. increases the uric acid. After a year, I was put onto anti -acid tablets and have been ever since. I, do, however, have a hiatus hernia, for which I would take anti-acid tablets for anyway.

    I have found that when my platelets are higher, I get a lot of headaches and my meds are increased. When the platelets have been reduced, then the meds are too. For me, it is balancing act.

    I always drink plenty of water throughout the day and never take my hydroxycarbamide on an empty stomach. As I take aspirin as well, this also is never on an empty stomach.

    This is what just suits me: we are all different and it takes time to work out with the haem department what regime is best.

    I'm glad you have been helped by this forum as I have been. There was nothing like this when I was first diagnosed and I could have done with learning about other people with the same condition as me as I felt very alone!

  • Hello Linda1950, welcome to our forum, pleased to know that you have had a lot of your questions answered. I am sorry to hear that you have had a bad time recently with stomach pains. You should discuss this with your haematologist or GP, if you are taking Aspirin this can cause dyspepsia. Don't be in pain and discomfort, see what your haematologist or GP can suggest for you. Best wishes, Maz

  • Thank you Maz is there any advice on diet with MPN's and when taking Hydroxycarbamide. Will you be at the forum next weekend?

  • Hi Linda, we recommend that you eat a normal, healthy diet and drink plenty of water, you can take Hydroxycarbamide either before or after food in the morning or the evening. And yes, I will be there on Saturday. Maz

  • Hello Linda

    I'm very new here with ET JAK 2 as well

    I have acid now and before I was diagnosed and do take a prescribed anti acid drug I know how you feel about taking more drugs , I feel the same but I was advised to keep taking it and as Maz says we shouldn't be in pain

    I too was very scared and still am about taking hyd and like you was upset as my dose has been increased too so your not alone

    The support on here is amazing and and it will take time to adjust to everything

    Hope you feel better soon


  • I had acid reflux for quite a while, even before diagnosis, so I don't think it's the meds causing it. I've assumed it's my enlarged spleen pressing against my stomach. I tried to treat it myself by changing my diet. It didn't make any difference and the reflux was damaging my vocal chords which had an adverse affect on my singing voice (I'm in a choir). My doctor put me on a proton pump inhibitor called Omoprazole. The reflux has gone, my vocal chords are repaired and I've got my singing voice back. Reading the leaflet that came with the drug I don't think long term use is advisable, but I've decided that the benefits of singing with my choir 'family' overrides everything else. (We have a few weeks break during the summer and I become totally miserable, my symptoms worsen and I feel very, very sorry for myself.) If anyone here has ever thought of joining a choir, then just go for it.

  • I too have ET and am on HU and aspirin. I have terrible stomach acid, which I think is also caused by my gall stones! I take a capsule of Lansoprazole, prescribed by my doctor first thing in a morning, this helps, but often by the time I go to bed the acid has come back. I also drink peppermint tea and green tea which also seems to help. I too am loathe to take even more drugs.

    Best wishes


  • Thank you everyone seems to say the same, I think spicy food has triggered mine off this time but I might just have to take something for it and keep a diary as to what foods effect me and be sensible.

  • I had some discomfort with the Hydrea when I first started taking it but the daily baby aspirin really messed me up. Try eliminating that first. My doctor prescribed Plavix instead of baby aspirin but I couldn't tolerate that either. I've now settled on two baby aspirin a week, a dosage I seem to be managing ok. FYI - I also take the Hydrea after dinner. Have found I tolerate it best on a full stomach. Good Luck.

  • I have ET and I have suffered from acid reflux for years. But after starting on Hydrea it got worse. I'm taking Zantac morning and evening and take care what I'm eating. No chocolate, spicy food, wine, red meat or coffee, all the things I love ☹️.

    Lizzie I have been told not to drink pebbermint tea, it can make the reflux worse, but green tea is fine.


  • Oh my goodness most of the pleasures in life gone in one sentence😄 The common sense ones like spicy food I can cope with but chocolate and wine although I did have a restless night after eating some chocolate at a dinner party last Sat maybe that was it. I just thought it was because of the time of day. Thanks for the tips though, I will eliminate and evaluated.

  • Hi

    Others have said eating yogurt helps their stomach or having a meal first. I'd certainly continue with aspirin unless doc ok's getting off. I've been on Protonix for years and now Omeprozole time release for acid reflux with no problems; told to take it 30-45 minutes before meal. My GI doc asked me to cut back but then problems reoccurred with my asthma cuz acid gets into my lungs. My acid reflux lead began decades before ET. Good Luck. See your doc soon.

  • Once again thank you all for your kind words and tips. I'm going to the London forum next weekend so I hope to get some questions answered there.

  • Hi There don't feel bad I have had the acid also and I'm not taking as high a dose as you. I get all day long and pop tums, but I think I am going to go on reflux meds. I also take the pill at night and I am trying yogurt to see if that helps.

  • hi Linda1950,

    I think this burning sensation in your stomach is because of the medication you are going through. I think you should stop having foods which causes such sensation.

You may also like...